Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 2, NWS Reno, NV

May 20, 2023Alpine County, California

NWS Reno, NV issued this flash flood warning at May 20, 2023, 2:22 PM PDT for Alpine County, California. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2023, 2:22 PM PDT (21:22 UTC)
Expired
May 20, 2023, 3:31 PM PDT
In force
69 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Alpine County, CA

The radar

The Reno radar (KRGX), 114 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2023-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2023-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2379 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

475 
WGUS55 KREV 202122
FFWREV
CAC003-202245-
/O.NEW.KREV.FF.W.0002.230520T2122Z-230520T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
222 PM PDT Sat May 20 2023

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  The Tamarack burn scar in...
  Alpine County in northern California...

* Until 345 PM PDT.

* At 222 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Tamarack Burn Scar. Between 0.1 and 0.3 inches 
  of rain have fallen. The expected rainfall rate is 0.2 to 0.4 
  inches in 15 minutes. Additional rainfall amounts of 0.5 to 1 inch 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow. 
The debris flow can consist of rock, mud, vegetation and other loose 
materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Tamarack Burn Scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Tamarack Burn
           Scar.

* Some locations that will experience flash flooding include...
  Alpine Village, Alpine County Airport, Indian Creek Reservoir and 
  Indian Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a recent burn area means that flooding 
and/or debris flows are imminent or occurring. Residents living in 
or immediately downstream should take immediate precautions to 
protect life. Quickly move away from the burn area only if it is 
safe to do so, otherwise shelter in place and move to a second story 
or the highest location in your home to stay out of the path of 
fast-moving water and debris flows.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3877 11967 3873 11962 3869 11972 3873 11981
      3875 11985 3878 11981 3879 11971

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.2-0.4 INCHES IN 15 MINUTES

$$

DN
1 follow-up statement
428 
WGUS75 KREV 202231
FFSREV

Flash Flood Statement
National Weather Service Reno NV
331 PM PDT Sat May 20 2023

CAC003-202241-
/O.CAN.KREV.FF.W.0002.000000T0000Z-230520T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alpine CA-
331 PM PDT Sat May 20 2023

...FLASH FLOOD WARNING FOR THE TAMARACK BURN SCAR IS CANCELLED FOR 
ALPINE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 800 PM PDT Monday for portions 
of east central California and western Nevada.

LAT...LON 3877 11967 3873 11962 3869 11972 3873 11981
      3875 11985 3878 11981 3879 11971

$$

DN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at May 20, 1:04 PM PDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 20, 1:04 PM PDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Reno NV
104 PM PDT Sat May 20 2023

.SYNOPSIS...

Well above average warmth will persist through the weekend with
moderate heat-related risks for lower elevations across western
Nevada. Isolated showers and thunderstorms are expected to develop
this afternoon and evening, with more scattered activity anticipated
for Sunday. Snowmelt and high flows on creeks, river, and streams
will remain a concern through early next week.

&&

.DISCUSSION...

Incoming trough off the Pacific Northwest coast will flatten high
pressure across the west allowing for increased potential for
thunderstorms this weekend and into early next week. General
troughiness will keep daily afternoon shower and thunderstorm
chances around for much of next week, but the best potential storm
day appears to be on Sunday.

Temperatures: Summer-like temperatures will continue through the
weekend and early next week with daytime highs 10-15 degrees above
average for the region. Western Nevada valleys will stay in the
upper 80s to low 90s while the Sierra will be in the mid to upper
70s. Be aware of the warmer temperatures this weekend and take
precautions to stay hydrated and protect yourself from the heat and
sun effects. Avoid fast-flowing creeks, streams, and rivers this
weekend. Flows are expected to remain high into early next week.
More details available at www.cnrfc.noaa.gov and in the hydrology
section below.

Thunderstorms: As high pressure breaks down in response to the
incoming Pacific trough, there will be sufficient instability and
moisture to kick off showers and thunderstorms each afternoon
through the weekend and much of next week. The best potential for
storms will be today (15-25% chances Sierra and far western NV) and
again on Sunday (20-40% chances). Model soundings show PWATS between
0.6-0.7 inches through the weekend. CAPE and CAPE shear signals from
the ECMWF EFI are also anomalous for the Sierra and western Nevada
today and tomorrow. Thunderstorms will initiate across the high
Sierra terrain between 1 and 3pm and slowly migrate eastward through
the evening. Primary threats with any storms that develop will be
gusty, erratic outflow wind gusts up to 45 mph. Latest mesoanalysis
via SPC showed DCAPE exceeding 1000 J/kg across much of western
Nevada, which lines up well with the inverted-V forecast
soundings. Gusty winds may kick up areas of blowing dust as well.
As the near- surface layer slowly saturates with developing
showers and thunderstorms, we could see a transition to wetter-
character storms tomorrow. Other thunderstorm threats today
include: lightning, localized heavy rain and the potential for
small hail.

The incoming trough will be the main player in the pattern as we
head into next week. Plan on a general unsettled trend with ongoing
potential for showers and thunderstorms through the week.

-Edan

&&

.AVIATION...

Main weather concern for the weekend and early next week will be the
potential for afternoon and evening thunderstorms around 21-03z each
day. Otherwise, VFR conditions will prevail for all the western NV
and Sierra terminals.

Cumulus buildups will start as early as 19-20z across the Sierra
with increasing convection through the day. Chances for thunderstorms
each afternoon are between 20-40% through the weekend, with main
impacts being gusty and erratic winds, lightning, and brief heavy
rainfall. Late afternoon westerly winds (20-30 kts) may push
thunderstorms off the Sierra and across western Nevada through the
evenings.

The weather pattern remains unsettle for early next week with 10-20%
chances for thunderstorms each afternoon for areas along the Sierra
and far western Nevada. -Edan

&&

.HYDROLOGY...

WARMER TEMPERATURES, ENHANCED SNOWMELT, AND HIGHER FLOWS PERSIST
THROUGH MONDAY:

*   CHANGES: Issued a Flood Warning for East Fork Carson River near
    Gardnerville from late Saturday night into Monday afternoon.

*   Flood watch remains in effect for the Carson River basin, the
    Walker river basin, and eastern Sierra basins through Monday.
    Details on specific flows and timing are at www.cnrfc.noaa.gov.

*   Temperatures appear to peak today, but highs will remain 10-15
    degrees above average through Monday. Warm daytime temperatures
    and mild overnight lows will continue to accelerate snowmelt
    through the weekend.

*   Variable cloudiness from shower and thunderstorm activity may
    disrupt the typical daily melt cycle (peak flows overnight/early
    am) through the weekend. Keep an eye out for impacts through the
    weekend along many creeks/hiking trails throughout the Sierra
    and western Nevada mountain ranges as streamflows remain high,
    fast, and cold.

* Creeks, streams, and rivers will run high, fast, cold, and
  potentially out of banks. Water temperatures in the 40s-50s
  increase the risk of hypothermia without proper cold water gear.
  Watch out for snow bridges in the higher terrain with swift water
  running beneath them. Plan on additional runoff impacts region
  wide as increased snow melt and water flows from snow-covered
  mountainous terrain.

-Edan

&&

.REV Watches/Warnings/Advisories...
NV...Flood Watch through Monday evening NVZ001>003.

CA...Flood Watch through Monday evening CAZ072-073.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:04 AM PDTRiver Flood WarningREVAlpine47 hr
May 20, 3:47 PM PDTSpecial Weather StatementREVPlumas28 min

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.